Potential Analysis

, Volume 34, Issue 1, pp 23–41 | Cite as

A Brownian Motion on the Diffeomorphism Group of the Circle



Let Diff(S1) be the group of orientation preserving C ∞  diffeomorphisms of S1. In 1999, P. Malliavin and then in 2002, S. Fang constructed a canonical Brownian motion associated with the H3/2 metric on the Lie algebra diff(S1). The canonical Brownian motion they constructed lives in the group Homeo(S1) of Hölderian homeomorphisms of S1, which is larger than the group Diff(S1). In this paper, we present another way to construct a Brownian motion that lives in the group Diff(S1), rather than in the larger group Homeo(S1).


Diffeomorphism group Brownian motion Stochastic differential equation 

Mathematics Subject Classifications (2010)

60H07 58J65 60J65 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adams, R.: Sobolev Spaces. Academic, New York (1975)MATHGoogle Scholar
  2. 2.
    DaPrato, G., Zabczyk, J.: Stochastic Equations in Infinite Dimensions. Cambridge University Press, Encyclopedia of Mathematics and Its Applications (1992)Google Scholar
  3. 3.
    Fang, S.: Canonical Brownian motion on the diffeomorphism group of the circle. J. Funct. Anal. 196, 162–179 (2002)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Gordina, M.: Holomorphic functions and the heat kernel measure on an infinite-dimensional complex orthogonal group. Potential Anal. 12, 325–357 (2000)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Gordina, M.: Hilbert–Schmidt groups as infinite-dimensional Lie groups and their Riemannian geometry. J. Funct. Anal. 227, 245–272 (2005)MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Gordina, M.: Heat Kernel Analysis on Infinite Dimensional Groups. Infinite Dimensional Harmonic Analysis III, World Scientific Publishing Co., pp. 71–81 (2005)Google Scholar
  7. 7.
    Johnson, W.: The curious history of Faà di Bruno’s formula. Am. Math. Mon. 109, 217–234 (2002)MATHCrossRefGoogle Scholar
  8. 8.
    Gordina, M., Wu, M.: Diffeomorphisms of the circle and Brownian motions on an infinite dimensional symplectic group. Commun. Stoch. Anal. 2, 71–95 (2008)MathSciNetGoogle Scholar
  9. 9.
    Hsu, E.: Stochastic Analysis on Manifolds. American Mathematical Society (2002)Google Scholar
  10. 10.
    Kunita, H.: Stochastic differential equations and stochastic flows of diffeomorphisms. Lecture Notes in Mathematics, vol. 1097. Springer (1984)Google Scholar
  11. 11.
    Malliavin, P.: The canonic diffusion above the diffeomorphism group of the circle. C. R. Acad. Sci. Paris, 329(4), 325–329 (1999)MATHMathSciNetGoogle Scholar
  12. 12.
    Milnor, J.: Remarks on Infinite-dimensional Lie Groups. Relativity, Groups and Topology (Les Houches, 1983), vol. II, pp. 1007–1057. North-Holland, Amsterdam (1984)Google Scholar

Copyright information

© Springer Science+Business Media B.V. 2010

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of ConnecticutStorrsUSA

Personalised recommendations